Macrolide-Induced Hyperthermia in Foals
Macrolide antibiotics, such as erythromycin, are commonly used to treat bacterial infections such as Rhodococcus equi in foals. Though uncommon, adverse reactions such as diarrhea, respiratory distress and hyperthermia have been associated with their use in foals. Hyperthermia is an increased temperature, which can become severe enough to result in foal death if it is not recognized and treated in a timely fashion.
UF veterinarians Amy Stieler, DVM, Rob MacKay, BVSc (Dist), Chris Sanchez, DVM, and Martha Mallicote, DVM, conducted a study along with fourth-year veterinary student, Brittany Martabano, and large animal medicine biologist, Jim Burrow, to determine the mechanism by which erythromycin causes hyperthermia.They found that erythromycin disrupts the foals’ ability to sweat within 48 hours after starting treatment, essentially making the foals “non-sweaters.” They also found that this effect persists well after the treatment has been stopped. This is the first report of the mechanism behind the condition, known as macrolide-induced hyperthermia.
As a result of this work, owners and caretakers should take care to keep foals in a cool environment and out of direct sunlight any time they are being treated with a macrolide antibiotic (erythromycin, clarithromycin, azithromycin) and continue those precautions for at least 2-3 weeks after treatment.
- The full publication is available here.
- Featured in the Veterinary Page: Article by UF equine researchers lauded by journal
Published: February 29, 2016